Hyperkalemia is a frequent electrolyte disturbance in patients on dialysis or non-dialysis CKD patients, including those using renin-angiotensin system inhibitor drugs. Sodium polystyrene sulfonate (SPS; Kayexalate) is a resin widely used for hyperkalemia treatment. Unfortunately, its use entails some serious unwanted gastrointestinal side effects. We report the case of a 64-year-old male diabetic patient, suffering from ESRD on hemodialysis, who was treated with 30 g of Kayexalate twice a week (long interdialytic interval). This is a quite common case in the clinical practice. The patient experienced an episode of rectal bleeding followed by the diagnosis of non-specific colitis through colonoscopy. Histological examination, showed the presence of crystals of Kayexalate in the colonic mucosa leading to the suspect of iatrogenic intestinal damage caused by Kayexalate administration. Treatment with SPS was stopped. Nevertheless crystals remain evident in the intestinal mucosa in a colonoscopy performed 14 months later due to a new episode of rectal bleeding. Two years after the first episode the patient died because of intestinal infarction. The review of the literature highlights the risk of serious side effects such as necrotizing colitis with perforation both for the drug in sodium phase and in calcium phase. New intestinal potassium-binger agents, apparently without intestinal severe side effects, are under clinical evaluation. This case does not assess if the crystals deposited in the colonic mucosa are inert or have contributed to the final event, but it shows that Kayexalate is a drug with potential harmful effect even when used orally, at very low dosage and without sorbitol. In our opinion, the SPS should be prescribed carefully, especially as chronic administration, and the prescription should be limited to real and pressing requirements.
Full text of the article is available in Italian.